Alert archive / Iowa / Red Flag Warnings in 2024
Red Flag Warning 5, NWS Des Moines, IA
NWS Des Moines, IA issued this red flag warning at Apr 13, 2024, 2:47 AM CDT for 11 counties in Iowa. It took effect at Apr 13, 2024, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 13, 2024, 2:47 AM CDT (07:47 UTC)
- In effect from
- Apr 13, 2024, 12:00 PM CDT
- Expired
- Apr 13, 2024, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Des Moines, IA
Counties Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 148 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2449 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
131 WWUS83 KDMX 130747 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 247 AM CDT Sat Apr 13 2024 ...Very High to Extreme Fire Danger over Parts of Northern Iowa this Afternoon... .The combination of gusty south winds, dry long grass fuels, and relative humidity values falling to as low as 25 to 30 percent will result in a very high to extreme fire danger across parts of north central Iowa this afternoon and early evening. IAZ004>007-015>017-023-024-131700- /O.UPG.KDMX.FW.A.0002.240413T1700Z-240414T0000Z/ /O.NEW.KDMX.FW.W.0005.240413T1700Z-240414T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt- 247 AM CDT Sat Apr 13 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR VERY HIGH TO EXTREME FIRE DANGER FOR PORTIONS OF NORTHERN IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect from noon today to 7 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Portions of northern Iowa * WIND...South 20 to 25 mph with gusts 30 to 35 mph * HUMIDITY...As low as 25 to 30 percent * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ025-026-131700- /O.NEW.KDMX.FW.W.0005.240413T1700Z-240414T0000Z/ Wright-Franklin- 247 AM CDT Sat Apr 13 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR VERY HIGH TO EXTREME FIRE DANGER FOR PORTIONS OF NORTH CENTRAL IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect from noon today to 7 PM CDT this evening. * AFFECTED AREA...Portions of north central Iowa. * WIND...South 20 to 25 mph with gusts 30 to 35 mph * HUMIDITY...As low as 25 to 30 percent * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Small
3 follow-up statements
416 WWUS83 KDMX 131710 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 1210 PM CDT Sat Apr 13 2024 ...Very High to Extreme Fire Danger over Parts of Northern Iowa this Afternoon... .The combination of gusty south winds, dry long grass fuels, and relative humidity values falling to as low as 25 to 30 percent will result in a very high to extreme fire danger across parts of north central Iowa this afternoon and early evening. IAZ004>007-015>017-023>026-140000- /O.CON.KDMX.FW.W.0005.000000T0000Z-240414T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin- 1210 PM CDT Sat Apr 13 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR VERY HIGH TO EXTREME FIRE DANGER FOR PORTIONS OF NORTHERN IOWA... * AFFECTED AREA...Portions of northern Iowa * WIND...South 20 to 25 mph with gusts 30 to 35 mph * HUMIDITY...As low as 25 to 30 percent * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Hagenhoff
481 WWUS83 KDMX 131952 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 252 PM CDT Sat Apr 13 2024 ...Very High to Extreme Fire Danger over Parts of Northern Iowa this Afternoon... .The combination of gusty south winds, dry long grass fuels, and relative humidity values falling to as low as 25 to 30 percent will result in a very high to extreme fire danger across parts of north central Iowa the rest of this afternoon and early evening. IAZ004>007-015>017-023>026-140000- /O.CON.KDMX.FW.W.0005.000000T0000Z-240414T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin- 252 PM CDT Sat Apr 13 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR VERY HIGH TO EXTREME FIRE DANGER FOR PORTIONS OF NORTHERN IOWA... * AFFECTED AREA...Portions of northern Iowa * WIND...South 20 to 25 mph with gusts 30 to 35 mph * HUMIDITY...As low as 25 to 30 percent * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Hagenhoff
175 WWUS83 KDMX 132356 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 656 PM CDT Sat Apr 13 2024 IAZ004>007-015>017-023>026-140100- /O.EXP.KDMX.FW.W.0005.000000T0000Z-240414T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin- 656 PM CDT Sat Apr 13 2024 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING... Relative humidity values will begin to rise and recover and while winds are breezy at this time, will be decreasing through the evening lessening fire weather concerns and the need for the Red Flag Warning. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Apr 12, 11:36 PM CDT, 3 hours 11 minutes earlier. Its key messages:
- Warming into this weekend with breezy south winds on Saturday leading to near critical fire weather conditions in the north.
- Thunderstorm chances return Monday afternoon through Tuesday. Some strong to severe storms possible, but details to continue to be refined.
- Much cooler arrives with the departure of the system midweek.
Area forecast discussion, Apr 12, 11:36 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1136 PM CDT Fri Apr 12 2024 ...Updated for the 06z Aviation Discussion... .KEY MESSAGES... - Warming into this weekend with breezy south winds on Saturday leading to near critical fire weather conditions in the north. - Thunderstorm chances return Monday afternoon through Tuesday. Some strong to severe storms possible, but details to continue to be refined. - Much cooler arrives with the departure of the system midweek. && .DISCUSSION... Issued at 253 PM CDT Fri Apr 12 2024 Plenty of sunshine this afternoon as a drier airmass has moved into the state today. Northwest winds have remained robust for much of the day but begin to quickly subside this evening as surface ridging approaches. The overnight remains quiet with the ridging passing overhead providing clear skies and light winds. Strong warm advection begins late tonight into Saturday with a rapidly tightening pressure gradient as pressures fall across the Plains. Winds from the south to southwest quickly increase into the afternoon with temperatures recovering nicely as thermal ridging in the Plains approaches the Missouri River Valley. Highs topping out in the upper 70s to lower 80s are expected, nearly 20 degrees above normal but still below record highs for mid April. Fire weather concerns also increase by afternoon and is covered in the discussion below. A shortwave passes through the Midwest on Saturday night with an associated cold front moving through Iowa overnight. With little available moisture, the passage will occur with no fanfare other than winds becoming northwest and some cooler air dropping into northern Iowa. Plenty of sunshine is expected on Sunday with the warm conditions persisting despite some cooling in the north. The main concerns in this forecast outside of the fire weather problem on Saturday come into focus for early next week. A large western trof propagates east through the intermountain west on Monday emerging into the central United States on Tuesday. Moisture begins surging northward on Monday arriving into the state by later in the day. Convection is expected in the vicinity of the warm front by late in the day across central Iowa. At this time, the convection is likely to be elevated with the main concern coming from large hail along with some localized heavy rainfall. The flow of warm moist air remains into Tuesday as the upper system approaches western Iowa by afternoon. Still a bit uncertain as to the amount of instability that will be present by Tuesday afternoon as plenty of convection appears to be ongoing through much of the day. This may limit the overall instability and is somewhat of wild card. In addition, the surface low is beginning to slowly fill during the day which may begin to weaken overall wind fields. There is still plenty of time to determine the convective outlook for this day as uncertainty remains somewhat high. Otherwise, this may provide some decent rainfall over much of the forecast area and continue to help alleviate drought conditions. Cooler air arrives later in the forecast on the backside of this system to end the work week. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1136 PM CDT Fri Apr 12 2024 Confidence remains high in VFR conditions through the period at all terminals. Winds are beginning to change around and will be from a southerly direction by sunrise and increase late this morning into this afternoon with gusts between 20 and 30 knots. Low level wind shear may develop late in the period Saturday evening and thus may need to introduce LLWS to OTM/DSM in future updates. && .FIRE WEATHER... Issued at 253 PM CDT Fri Apr 12 2024 Winds strengthening into Saturday with strong south to southwest flow by afternoon as pressure gradient tightens. Dewpoints should begin rising through the morning but as mixing deepens into the afternoon, it is likely that a limit on the increase will be reached if not some lowering into the peak heating of the afternoon. This is expected to drop relative humidity values into the mid to upper 20s across the north and northwest. Fuels remain mostly cured across northern Iowa and the combination of the fuels and weather conditions will produce near critical fire weather during the afternoon across the north. Therefore, have issued a Fire Weather Watch for possible Red Flag conditions in northern Iowa into Saturday afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Saturday afternoon through Saturday evening for IAZ004>007-015>017-023-024. && DISCUSSION...Cogil AVIATION...Ansorge FIRE WEATHER...Cogil
Hazardous weather outlook, Apr 12, 3:05 PM CDT, 11 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 305 PM CDT Fri Apr 12 2024 IAZ025>028-033>039-044>050-057>062-070>075-081>086-092>097-132015- Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin- Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall- Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair- Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 305 PM CDT Fri Apr 12 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Chances for thunderstorms return to the forecast Monday afternoon into Tuesday. A few of the storms may be strong to severe, with information on individual threats better known in the coming days. A few other thunderstorms are possible later in the work week, but the severe weather potential for those days is low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed early next week. IAZ004>007-015>017-023-024-132015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt- 305 PM CDT Fri Apr 12 2024 This Hazardous Weather Outlook is for portions of north central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Fire Weather watch is in effect for the area on Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Chances for thunderstorms return to the forecast Monday afternoon into Tuesday. A few of the storms may be strong to severe, with information on individual threats better known in the coming days. A few other thunderstorms are possible later in the work week, but the severe weather potential for those days is low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed early next week.
Nearby
Red Flag Warnings in Iowa, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.